Article

Myocardial infarction associated with use of the synthetic cannabinoid K2.

Department of Pediatrics, UT Southwestern Medical Center, Dallas, TX 75235, USA.
PEDIATRICS (Impact Factor: 5.3). 11/2011; 128(6):e1622-7. DOI: 10.1542/peds.2010-3823
Source: PubMed

ABSTRACT Designer drugs have been problematic over the years. Products such as K2 and Spice, which contain synthetic cannabinoids, are marketed as incense and are widely available on the Internet and at various specialty shops. The effects are reported as cannabis-like after smoking them. In addition, use of these synthetic cannabinoids will not appear on a routine urine toxicology screen. Recently, K2 became a popular alternative to marijuana among youths. Health implications of these designer drugs are not completely understood. Little has been reported about the harmful effects of K2. We report here the first (to our knowledge) cases of myocardial infarction (MI) after smoking K2. Three patients presented separately to the emergency department complaining of chest pain within days after the use of K2. Acute MI was diagnosed in each case on the basis of electrocardiogram changes and elevated troponin levels. Coronary angiography was performed, and the results were normal for the first 2 patients. The incidence of ST-elevation MI is low among teenagers, and association with drug use should be suspected. Public education and awareness need to be heightened about the possible health implications of K2.

0 Bookmarks
 · 
119 Views
  • Source
    World psychiatry: official journal of the World Psychiatric Association (WPA) 02/2015; 14(1):97-100. · 12.85 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Novel psychoactive substances include synthetic cannabinoids, cathinone derivatives, psychedelic phenethylamines, novel stimulants, synthetic opioids, tryptamine derivatives, phencyclidine-like dissociatives, piperazines,GABA-A/B receptor agonists, a range of prescribedmedications, psychoactive plants/herbs, and a large series of performance and image enhancing drugs. Users are typically attracted by these substances due to their intense psychoactive effects and likely lack of detection in routine drug screenings. This paper aims at providing psychiatrists with updated knowledge of the clinical pharmacology and psychopathological consequences of the use of these substances. Indeed, these drugs act on a range of neurotransmitter pathways/receptors whose imbalance has been associated with psychopathological conditions, including dopamine, cannabinoid CB1, GABA-A/B, 5-HT2A, glutamate, and k opioid receptors. An overall approach in terms of clinical management is briefly discussed. Key words: Novel psychoactive substances, legal highs, smart drugs, research chemicals, substance abuse, dual diagnosis, psychedelic phenethylamines, synthetic cannabimimetics, phencyclidine-like drugs, cathinones, tryptamines
    World psychiatry: official journal of the World Psychiatric Association (WPA) 02/2015; 14(1):15-26. · 12.85 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: A 17 year old previously healthy adolescent presented to the emergency department with severe headache, vomiting, and an altered state of mind. His mother reported that he had returned home one hour before, looking confused and agitated; afterwards he mentioned a worsening headache and had vomited twice. On arrival at the emergency department he was conscious but drowsy and slow in answering simple questions. He reported frontal headache (8/10 on a visual analogue scale) and photophobia, and he was unable to stand unassisted. He was afebrile, his heart rate was 170 beats/min, and his blood pressure was 132/80 mm Hg. His pupils were mydriatic and poorly reactive to light. The remainder of the physical examination was unremarkable. He denied taking any drugs or medication, and a urine screen test was negative for cannabinoids, opioids, amphetamines, benzodiazepines, ethanol, and cocaine. Computed tomography of the brain and a basic set of blood tests were performed, and all results were normal. On further questioning by his parents he admitted having smoked " herbal incense " with friends in the afternoon, after which he reported having experienced visual and auditory hallucinations. Questions 1. Which diagnosis does this story suggest? 2. What potentially serious complications should be considered? 3. How could you confirm the diagnosis? 4. How should this patient be managed?
    BMJ: British medical journal 01/2015; · 16.30 Impact Factor